Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Therapy quandary -- Dr. Cohen please help!!!!!!!!
Nov 1, 2000

Dr Cohen,

I'm sure you receive many questions, I hope you'll take the time to answer mine. My HIV doctor is unsure what I should do next. I need your expert advice.

I seroconverted in the early 90's. Took AZT mono therapy and later added ddC. My western blots were "indeterminate" at the time. In retrospect there were probably positive. I stopped therapy after several months and remained off treatment with T-Cells in the 600-700 range for 5 years. In Oct. of 1995 I started AZT/3TC combination. T-cell counts began to fall in the summer of 1996. Viral load rose to 13,000 and T-cells fell to 350. I also lost weight and felt quite terrible. I started Crixivan/d4T/3TC in July 1996 after the Vancouver AIDS meetings. Viral load promptly dropped to nondetctable and T-cells rose. I have developed moderate peripheral neuropathy, lipoatrophy, and mild increase in VAT. Over the past year I've had several "blips" --none more than 75 copies per ml.--despite excellent compliance. I tried intensification with Sustiva but developed severe erythema multiforme. I then tried Crixivan 800 BID plus ritonivir 200 BID while continuing my d4T and 3TC. This caused a dramatic rise in my LFT's and serum lipids, kidney stones, and worsening of my "lipodystrophy". Plus I felt miserable and was still having "blips". Consequently,I discontinued the ritonivir and returned to Crixivan 800 every 8 hours while continuing my other meds. My viral load is presently nondetectable and my t-cell around 650.

Finally to my question -- Should I make a switch and to what? My concerns are 1) I'm probably resistant to 3TC having been on AZT/3TC duo-therapy with a rising viral load. This means I'm probably on only two active drugs at present -- Crix and d4T. 2)I'm reluctant to try other non-nukes due to my very severe erytheme multiforme reaction and the possibility of cross sensitivity to the other non-nukes. 3) I like to avoid ddI due to my neuropathy. 4)I'm skeptical about Kaletra due to the ritonavir even though the dose is lower 4) I have not been able to get a resistance test as my viral load is way to low. 5) I'd like to get off d4T due to the neuropathy and lipoatrophy. 6) I could consider amprenivir plus abacavir but what would I combine it with to preserve future options and not risk increasing my side effects.

Sorry this question is so long-winded. Your sage advice is greatly appreciated. Even if your advice isn't so sage -- I'd still be most appreciative for your input.

Many thanks

Q-69

Response from Dr. Cohen

Hey Q. Thank Q for that well thought out query... Quite a while to compose - not quickly either.

Let's start at the beginning. Do you need to be on antivirals right now at all? I mean, your CD4 count is over 500 and your highest viral load albeit on a failing regimen was 13 thousand -- we don't know what it'll be without meds. Perhaps 13 thousand, perhaps 130 thousand. As you may know there is debate if we should even treat someone with antivirals if the counts are over 500. And if your viral load is on the lower end, off meds it will take a while for you to get anywhere below 500. And given the conundrum you face -- multiple toxicities, resistance to meds, and few attractive options, this option is one that is increasingly discussed. At least as a way to see if any of these side effects reverse off meds. We think the neuropathy should improve off the d4T. We don't you know how reversible the lipodystrophy is at this point off meds --but we do know that some aspects improve off of the PI component -- specifically the fat gain seems to improve some. Sounds like you have some of each. And a delay buys some time to consider these and other options.

As you point out you started meds because you felt poorly and your CD4 was about 350 -- and it may be awhile off meds before you are anywhere near 350 and hopefully will not feel poorly along the way. But if you do get symptoms -- pr don't want to stop meds -- what could you take?

Well -- you do have neuropathy -- and a history of AZT/3TC. We can't tell how active the AZT is here -- given no resistance test. As you point out you have abacavir -- likely with at least some potency to it despite the history of AZT/3tc. You might also consider ddI -- which now has a newer more convenient capsule formulation. It has less risk of neuropathy than d4T, and you can dose reduce it a bit and maintain the activity to some degree, like 300 mg a day instead of 400mg if you do get neuropathy at full dose. Even AZT/3TC could have some potency left for you.

I understand your reluctance with other NNRTIs given the rash although the few cases we have of those who went from one to another suggest that perhaps less than half have a rash to another one after their first. And structurally they are not similar so it is an option.

As for PIs -- clearly this is the class you have the most power in. It sounds like you wanted to consider something other than indinavir given the increase in abdominal fat (VAT)? If so -- we don't know which PIs have less risk of this -- any of the others might be options. Since your viral load was for the most part controlled we would not expect any PI mutations -- so the others could work just as well. You mentioned abacavir plus amprenavir -- Even just these two meds might be enough (with perhaps lower dose ddI?) especially if your viral load is on the lower side like 13 thou. As for lipids -- both amprenavir and saquinavir are noted to have the least problems with this issue. You mentioned side effects with 200 twice a day of ritonavir -- and Kaletra has 100 twice a day ritonavir in it -- which some tolerate pretty well, even if 200 was too much. You can also consider a dual PI approach (with other meds as needed) -- but here the use of at least low dose ritonavir is pretty standard to reduce the pill burden. Like Kaletra plus amprenavir. And others.

So you have options. As for something now and saving something for later -- that gets harder to do given the side effects already mentioned. But for example if you used amprenavir, kaletra and other PIs would likely work later, and based on hints of data, if kaletra should fail, amprenavir might be active. And there are new meds in development to likely be of help to you if this next round doesn't work out.

Don't know if that is sage, but I hope it helps.

CC



Previous
Should I be....treated
Next
IL12 for KS treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement